Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Loss of fat/muscle mass and out of treatment options
Dec 26, 2008

I am a 43 year old male who has had HIV since 1993. I immediately responded well as soon as I started going on meds. Until this day, I have always had an undetectable viral load and my t-cell count has always been around 500. I have taken many different med combinations since 1993 and I cant remember them all. In the past I have taken, norvir, zerit, sustiva and , trizivir to name a few. Currently I am taking norvir 100mg once a day, epzicom GSK once a day, reyataz 300mg once a day and viread 300mg once a day. Over the years I had developed some resistances so thats why my meds have changed several times. Over the past 5 years I have experienced a significant amount of fat loss and muscle shrinking. I have pretty much lost all my body fat except in my belly where it has all been redistributed. Every vein in my legs and arms are now visible. My legs and arms are very skinny now. My skin is also so thin, my circulatory system is becoming more visible. My face had hollowed out so bad, I had to spend thousands of dollars to get fillers so that my wasting would not be so obvious. The other problem is my loss of muscle mass. I eat plenty of protein and consume a high calorie diet with low fat each day. 5 years ago, my doctor started me on oxandrine 10mg 2x a day with adrogel to help boost my testosterone levels. I was also drinking 2 juven packets a day as well as drinking 2 protein shakes a day, eating well and working out 5 days a week. I have always had a good appetite and good energy for working out. I still work out 5 days a week lifting weights and doing squats. My butt has hollowed out and it hurts when I sit. I feel like I am sitting on my tail bone. I have now been taking other anabolics to try to get some of my weight back. Right now I am on 300mg of deca every week with 300mg of injectable testosterone every 2 weeks. I am also taking 300 mg of wellbutrin to deal with the depression, 145mg of Tricor for my trigliceride levels once a day and 20mg once a day of lisinopril for my elevating high blood pressure. I have been taking all this for a whole year now and its not working. I am still losing mass and I am at the point of desperation. Nothing I have tried works. Please tell me, is there anything else I can do? My doctor does not think it would be a good idea to switch meds again and says I have no more options. Should I just give up on the anabolics and accept the inevitable that I will eventually become a walking skeleton?

Response from Dr. Henry

No doubt a very frustrating and tough situation with no easy answers currently or on the near term horizen. It sounds like you have tried or are already doing many of the interventions that are variably effective. There may be a strong genetic component to fat loss/muscle mass so looking at similary aged or older relatives provides some information on that issue. I have switched some patients to less NRTI intense regimens (such as utilizing some of the newer drugs like raltegravir) in hopes that there would be less muscle/mitochondrial effects but cannot at this point state that there is any general benefit to that. KH



Previous
Acai an HIV
Next
fainting spells when started my HIV Meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement